Log in
AF Association
16,816 members19,937 posts

16 days in hospital still wondering what is wrong.

I went for my exercise test which was stopped after 2 minutes as my BP had dropped to 88. Chest tightness and arm pain began which did not lessen with the use of a GTN spray. So I was admitted to Coronary care and subsequently to a cardiology ward where I stayed for 16 days for monitoring and investigation.

My BP taken 3 times a day, was weird eg sitting 145, standing 85. ECG's taken daily. Chest tightness and a breathy feeling came on most morning but GTN spray and medication did not change it. (now discontinued). It was thought I had an artery problem and underwent a Echocardiogram which looked ok, Myo view scan with something showing on it so had an angiogram as blockage was suspected, stent was mentioned as was by pass.

However angiogram showed clear arteries (indeed doc said many people working in the cath lab would be pleased to have my arteries). So next day, after a scuffle where I appeared to have developed an aneurysm post procedure and was scampered off with haste for a scan which proved unfounded, (have a painful 12 inch by 6in bruise across my abdomen but otherwise no ill effects from the angio procedure) I was discharged with plumbing aspect of heart deemed in tact.

So my symptoms - tightness in chest, breathy in the mornings and often light headed plus BP yo yoing around still happening. My question is any idea what is going on forum members.

Is it AF in a different form to my usual crazily huge symptoms (can't say my pulse goes irregular with these new symptoms though). Could it be my meds which hospital has not changed other than one less beta blocker a day.

Had these symptoms off and on for about 3/4 months.

I am taking Flecainide 100mg twice a day, atenolol 25mg now only once a day and 15mg Rivaoxaban to anticoagulate me.

Unfortunately I know what it isn't (plumbing) but no idea what it is. My GP is not sure what to think either. Do my symptoms ring a bell with any of you good folk. Pleased to be back home and have access to the forum.

Have to say the whole medical staff were wonderful and I felt cared for and safe, communication and co-ordination left much to be desired though between teams and departments. Overall I would rate my care highly.

Seeing my electrics consultant in 3 months time which was diarised by hospital before my discharge. EP has all this information as he popped in to see me when requested and has written to my GP but not said what he thinks it is. So a 3 month wait again. I am a bit lost as to what to think.

Any thoughts, I don't know where else to get answers.

Kind regards

Dee.

9 Replies
oldestnewest

Hi Dee - I've been wondering why you haven't been on this site. So sorry to hear what has been happening to you. I've never experienced this myself. Have just copied the following from the web:

To prevent orthostatic (postural) hypotension:

Drink enough fluids (1.5 – 2 litres or 6 – 8 glasses per day) to avoid dehydration.

Have the health care provider review medications to identify any that can cause postural hypotension.

When waking up in the morning, sit on the edge of the bed and do calf muscle exercises for 5 minutes before standing.

Avoid quick position (postural) changes.

If symptoms appear, sit down quickly and wait for them to subside.

Postural hypotension tends to be worse in the morning, so plan activities for the afternoon or later in the day.

Avoid prolonged standing, hot environments, and excessive alcohol use.

Raise the head end of the bed to 15 to 20 degrees.

Hope this may help. When I was admitted to hospital (for 6 days) with AF a month or so ago I was astonished to be told that I was dehydrated, thought I'd been having drinks quite normally. I was also told by a nurse when I told him that my blood pressure was low to drink some water.

Jean

Reply

HI there Dee, wondered where you had gone. Sorry I can't shed any light on this scary tale although you might wonder if it is clusters of ectopics or is it digestive related one wonders. Often the two go hand in hand. Sorry I couldn't chat at HRC when you were talking to Carol (Caromia) but too many people and so little time! Do keep us posted and stay in touch.

Bob

Reply

Hi Jean and Bob,

Thank you so much for your suggestions which I will pursue. Nothing in the AF world is straightforward is it. Amazed how few answers and suggestions medics can give no matter how good they are. Oh how good it is to be home, was getting quite institutionalised.

Met some really good new friends on the ward. We now call ourselves "Bay Buddies" and keep in daily touch to support each other with our various heart issues. When one is up another is down so we all pull together. We are aged 40 to 85 and get on wonderfully so that was a blessing. Got to extenuate the positive, eliminate the negatives and don't mess with Mr inbetween as the song goes!

Onwards and upwards.

Regard

Dee.

Reply

Dee do you know what your resting pulse rate normally is? Since my first attack of AF in August I have developed dizziness, near fainting, swings in BP and sudden changes in resting pulse- plus ectopics- mainly supra ventricular.These are MUCH worse after slight exercise ( e. g going up slight hill up to GP surgery which never caused any problems until first AF attack) I think, but don't know until appointments I have in Nov/Dec that i have sinus node problems and possibly other fibrous areas which are causing conduction problems.My resting pulse has been 45-55bpm for some time, without causing problems until recently. In the literature, the symptons I have had seem to stem from bradycardia/sinus node problems- wonder therefore what your normal pulse and resting pulse is????

Reply

Hi RosyG, thank you for your reply. My resting pulse is 55 to 65. It may go up to 70 / 72 when I climb stairs or go for a walk. My heart rate is beta blocker controlled. Thanks Dee.

Reply

it doesn't really sound low enough to be causing the problem but it may be ectopics as Bob suggested- these were very evident when I had a 5 day ECG recently and were recorded when I pressed the event button when dizzy.

Reply

Thanks Rosy. Time will tell what the issue is hopefully. As an elderly friend of mine said when I asked her how she managed to dance competitively as she and her husband continued to do into their 70's, her reply regarding an active life was "drink it while its fizzing". Not a bad philosophy.

Reply

Hi Everyone sorry to here you are unwell meadfoot, my resting pulse is 50 im on 50mg flecanide twice a day and 5mg bisoprolol once a day i also have dizzy spells almost constant and breathlessness but no answers why.

Reply

Hi Kazzyr, I am wondering if Flecainide is a culprit. I did not have these particular symptoms prior to taking it. Messy old busines this AF. Best wishes. Dee.

Reply

You may also like...